I am a thirty seven year old female and have suffered from adult acne for over 12 years now.
As a teenager I have very few pimples and in my early twenties I had clear skin. But come 25 and 26 years of age I prgressively became very pimply with cysts.
Now I went through the standard oral antibiotic treatments with topical antibiotics for about a year and it worked. Then the acne came back.
(in this time I found out that my liver could not handle oral eurythromycin).
Then I was put on accutane. I was clear for a year, then the acne came back. Second treatment of accutane and my acne came back AS I WAS ON THE ACCUTANE.
I went overseas for and learned that one form of therapy for acne for women is the use of anti-androgen meds like Diane 35 and cyperatone acetate.
Diane 35 (as did Ortho-tricyclen for a while) worked for me (in combination with topical retin-a)for about 5 years I had 100% clear skin without one break out.
BUT...this last year I have noticed that I am breaking out again and have developed seborrhea dermititis on my face and hairline. All I can attribute it to is that my hormones are changing again in my mid thirties (a drop in estrogen???? maybe).
I've done a lot of searching on the subject of hormones and acne and I often come across the concept that your body is producing high levels of androgens - OR (a big OR) - you skin can be hyper sensitive to normal levels androgens produced in the body. Problems like acne, seborrhea, baldness have often been associated with this. The 5 alpha reductase enzyme is one of the key converters of androgens in these problems.
Surfing the net I came across on article mentioning a study on developing a topical delivery system for cyperatone acetate (androgen blocking drug)to target the skin (the end organ). The idea being the skin would benefit from treatment while there would be a lower presence of the drug internally (meaning your kidneys, liver, and other organs would be less affected by the drug).
When you were taking erythromycin and you stopped, how soon after did you break out? Also was it worse than before you started taking it? I'm asking this because on another board there's a thread about Treaments & Solutions and the topic has mainly been discussing probiotics as a treatment for acne, hormonal disorders, fungal disorders (yeast infections, rashes, etc), liver detoxifier, digestive aid, etc.
Basically what this one woman said is that ALL of our problems imbalances, increased sensitivites and defiencies could be a result of the lack of good bacteria in our body. I know that I developed a yeast infection after taking Minocyline for 3 months 2 years ago and I went off of it because I was afraid of getting sick, bacteria becoming resistant, or getting yeast infection. I certainly NEVER thought my skin would breakout Worse and in New Areas for a year afterwards. I've been on external and internal antibiotics a few times before since I was a wee kid and apparently the minocylcine was the last straw. I've posted more information about this under a the post PRIOBIOTICS and Clear Skin...
Maybe this could help you, I intend to see if it will help me (I'm supposedly PCOS or IR, because of my sensitivity to androgen--I currently take Avandia and Spirinolactone)
It was when I was on tetracyclen that my acne just began to return. My dermatologist said my skin had become resistant to the tetracyclen. Then switched me to eurythromycin (bad sp?) internally. My acne did not improve on the new antibiotic.
I was on the eurythromycin for 6 weeks and began to feel weak and sweat profusely. When the doctor did a liver function test the numbers were off the charts.
After taking me off the antibiotics, my liver function tests returned to normal.